Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 31, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 4:49 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2023, 4:49 PM EDT (20:49 UTC)
- Expired
- Jul 21, 2023, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:00 PM EDT | FLASH FLOOD | Hubbardston, MA | Social media photo of urban flooding on route 68 in the center of Hubbardston, with a car in floodwaters. |
| Jul 21, 6:05 PM EDT | FLASH FLOOD | 1 W Fitchburg Ap, MA | MassDOT social media account reports that both eastbound and westbound sides of Route 2 near mile marker 98 in Leominster are closed due to flooding. |
| Jul 21, 6:30 PM EDT | FLASH FLOOD | Hubbardston, MA | Williamsville Rd flooded in Hubbardston with DPW assistance requested. relayed by amateur radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153
WGUS51 KBOX 212049
FFWBOX
MAC017-027-220000-
/O.NEW.KBOX.FF.W.0031.230721T2049Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
449 PM EDT Fri Jul 21 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
North Central Worcester County in central Massachusetts...
Northwestern Middlesex County in northeastern Massachusetts...
* Until 800 PM EDT.
* At 449 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Several clusters of heavy thunderstorms
producing torrential rain are expected to move over the warned
area. The expected rainfall rate is 1.5 to 2 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Leominster, Fitchburg, Gardner, Pepperell, Groton, Lunenburg,
Townsend, Lancaster, Templeton, Sterling, Westminster, Shirley,
Ashburnham, Hubbardston, Princeton, Ashby and Phillipston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4252 7210 4258 7204 4263 7197 4267 7192
4269 7183 4270 7173 4270 7168 4270 7165
4268 7162 4265 7162 4258 7164 4254 7168
4250 7174 4247 7184 4247 7193 4248 7204
4251 7209
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
Loconto2 follow-up statements
728
WGUS71 KBOX 212238
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
638 PM EDT Fri Jul 21 2023
MAC017-027-220000-
/O.CON.KBOX.FF.W.0031.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Worcester MA-
638 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR NORTH CENTRAL WORCESTER AND NORTHWESTERN MIDDLESEX COUNTIES...
At 638 PM EDT, trained weather spotters in Hubbardston reported
flooding on Route 68 in Hubbardston. In addition, Massachusetts
Department of Transportation reported that both sides of Route 2
near mile marker 98 were closed from flooding in Leominster. Between
2.5 and 3.5 inches of rain have fallen. The expected rainfall rate
is 0.25 to 0.5 inches in 1 hour. Flash flooding is already
occurring, and while rain has lightened up, additional thunderstorms
over northwestern Massachusetts may move into the warned area over
the next hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters and department of highways.
IMPACT...Flash flooding of urban areas, highways, streets and
underpasses as well as other poor drainage and low-lying
areas. Sharp rises on creeks and streams in the warned
area to over bankfull.
Some locations that will experience flash flooding include...
Leominster, Fitchburg, Gardner, Pepperell, Groton, Lunenburg,
Townsend, Lancaster, Templeton, Sterling, Westminster, Shirley,
Ashburnham, Hubbardston, Princeton, Ashby and Phillipston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4252 7210 4258 7204 4263 7197 4267 7192
4269 7183 4270 7173 4270 7168 4270 7165
4268 7162 4265 7162 4258 7164 4254 7168
4250 7174 4247 7184 4247 7193 4248 7204
4251 7209
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR
$$
AL403
WGUS71 KBOX 212358
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
758 PM EDT Fri Jul 21 2023
MAC017-027-220008-
/O.EXP.KBOX.FF.W.0031.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Worcester MA-
758 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
NORTH CENTRAL WORCESTER AND NORTHWESTERN MIDDLESEX COUNTIES...
The Flash Flood Warning has been replaced by an Areal Flood Warning
previously sent. Please continue to heed remaining road closures.
LAT...LON 4252 7210 4258 7204 4263 7197 4267 7192
4269 7183 4270 7173 4270 7168 4270 7165
4268 7162 4265 7162 4258 7164 4254 7168
4250 7174 4247 7184 4247 7193 4248 7204
4251 7209
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:42 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 21, 3:42 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 342 PM EDT Fri Jul 21 2023 .SYNOPSIS... Though we can't rule out a pop-up shower or thunderstorms in interior Southern New England on Saturday, mainly dry weather prevails. Pleasant midsummer weather for Sunday with mostly sunny skies, low humidity levels and seasonably warm temperatures. Humidity then returns for early to mid next week along with daily chances for showers and thunderstorms, becoming more concentrated on Tuesday. Late next week features lower shower and storm chances but even warmer temperatures and rising humidity levels. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 330 pm update... we are just rolling with what Mother Nature is dishing out. Broken line of convection out across the CT River Valley, which is where the axis of best instability currently is (MLCAPE about 1000 J/kg). So far none of the storms have reached severe limits, but we've had some small hail and gusty winds. Biggest issue has been the torrential rainfall, and unfortunately some cell training occurred across parts of western MA -- producing over 4" of rain in about 1 hour time in the Conway to Deerfield area. In a normal summer, that amount of water would be rather problematic. Given how wet we've been, it's a really bad thing. Flash Flood Warnings have been issued for those areas. The entire convective line has been slow to move east, and cells have been reforming in the same areas -- so for the next 2-4 hours, additional flash flooding is likely. As for the rest of the evening into overnight, convective models are struggling. Will maintain the general forecast concept that the current line of t-storms will slowly push east, but weaken as they do. Another batch of t-storms currently getting into eastern NY are out ahead of a weak surface cold front. Those should be entering our western areas about sunset, so not thinking severe t-storm risk, but could still maintain a local flooding problem. That should be the kicker to get everything to finally move east and offshore after midnight. Thunder threat is lower in eastern MA and across the Cape overnight, but a rumble or two is possible. Will be patches of low clouds/fog across the Cape and Islands. Additional fog is expected after midnight in the CT River Valley, especially after skies clear. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... 330 pm update... Saturday is looking rather nice. Much drier airmass will overspread the region, with PW values below 1". Some hi-res models indicate that there could be an isolated shower across SE MA in the afternoon as moisture remains a little higher there. Combined with sea breeze boundaries, that could be enough to spark that 1 or 2 light showers. Probabilities of that happening are less than 15%, so they are not explicitly included in the forecast. Stuck with model blend for highs, generally around normal with low to mid 80s (cooler at the coasts). Dewpoints may end up being lower than currently forecast, if boundary layer mixing overachieves. Have in upper 50s across the NW to mid 60s in the east, but much of the region could end up with dewpoints in the 50s. Exception will probably be far SE MA and the Cape/Islands. Quiet weather Saturday night. Perhaps some fog across SE MA (again, residual moisture hanging on in that area). A little below normal for lows, but should be comfy enough to open up the windows. Lots of 50s to lower 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... 330 pm update... Key Points: * Not as warm and less humid Sat night * Pick of the weekend is Sunday with sunny and seasonably warm weather, but comfortable humidity * Chance of showers/t-storms next Tue and Fri. Otherwise mainly dry weather with a gradual increase in heat & humidity, with 90s possible late next week. Short wave trough over southeast Quebec deamplifies and lifts northeast away from the region. In its wake, NW flow aloft streaming across SNE with 850 mb ensemble temp anomalies slightly cooler than normal into MA/CT/RI. This combined with light winds, decreasing clouds and dew pts falling into the mid and upper 50s, low to mid 60s for the coastline, will result in a very comfortable Sat night for late July. Departing sHighlights: * Gorgeous mid-summer day Sunday with warm temps, dry weather and lower humidity levels. * Unsettled with daily chances for showers and t-storms Mon thru Wed, tending more concentrated on Tue. * Drier weather for late week, but significant heat and humidity appears favored with a potential for elevated heat indices Thu-Fri. Details: Sunday: Overall still shaping up to be a pleasant Sunday in Southern New England with mostly sunny, dry weather and warm temperatures. In addition, much lower humidity levels are forecast on westerly flow with dewpoints into the upper 50s to lower 60s. Compared to the last several days where dewpoints have been more commonly in the upper 60s to mid 70s, this will feel pretty refreshing by comparison. Clear skies and light winds will set the stage for a cooler and more comfortable mid-summer night than we've experienced essentially for much of July. Seasonably warm highs in the middle/upper 80s with lows in the lower 60s. Early to Mid Next Week: Still some variation on which day(s) may offer better shower and t- storm chances. However SW flow resumes with a return to elevated humidity and at least daily chances for showers and t-storms. Current loose consensus across models is that the shower and t-storm coverage would be more modest/isolated on Mon, with more coverage on Tue/Tue night, perhaps lingering into Wed as well. Too soon to delineate if any storms may become severe, though localized, persistent downpours may elevate the risk for at least localized excessive rain and possible flooding given elevated soil moisture conditions and streamflows in the 90th percentile given the spate of recent heavy rains. Temps to trend around or just above seasonable levels. Late Week: We get into shortwave ridging aloft for late next week, and this should at least keep shower and t-storm chances to a relative minimum. However the main story for late next week is even warmer temperatures, given 850 mb temps that are in the upper teens to nearly 20C! Highs may reach into the mid 80s to lower-mid 90s with not much nighttime relief. Combined with elevated humidity levels, some risk for elevated heat indices may develop. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z update. Confidence overall is moderate. Tricky forecast, as it always is with convection. As of just prior to 18z, scattered thunderstorms are forming across western CT and MA. They should progress eastward during the afternoon and into the evening, but questions about how well they maintain intensity. That has big ramifications for the forecast for BOS in particular. Have added in TEMPO groups for best guess on timing for TSRA at BAF, BDL and ORH. However as the storms move further east, they should be weakening, so only went with TEMPO SHRA for BOS, BED and PVD, though did include VCTS in the body of the TAF. There may be another weakening line of showers and t-storms, that are currently across central NY, coming into the area during the mid evening into overnight hours. Low confidence, so a lot of VCSH in the forecast. That second line of convection will actually mark the passage of a weak cold front. Winds will shift to SW/W after that passage during the overnight hours. Expect a mix of VFR and MVFR ceilings today, with IFR expected, especially along the east coast, Cape and Islands. Eventually we break out into VFR area wide starting Saturday morning. KBOS TAF...Moderate confidence in TAF. Expect additional TAF amendments to fine tune timing of TSRA later this afternoon. Some low ceilings over the adjacent waters are expected to move in this evening for MVFR, perhaps IFR conditions. KBDL TAF...Moderate confidence in TAF. Expect additional TAF amendments to fine tune timing of TSRA. Potenial for IFR conditions after 04z with fog forming in the CT River Valley. Low confidence, so not in the forecast at this time. Outlook /Sunday through Wednesday/... Sunday through Monday Night: VFR. Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA. Tuesday Night: VFR. Wednesday: VFR. Slight chance SHRA, slight chance TSRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 330 pm update... High confidence overall. Most of the thunderstorms will remain across the inland areas this evening, however showers and perhaps a rumble of thunder will affect coastal waters overnight. A weak cold front pushes through late tonight, with winds turning to the SW/W. Otherwise looking like pretty tranquil for the weekend. Weak ridge of high pressure will develop over the region and drift south. Expect onshore winds to develop near the coast. Areas of fog overnight, should dissipate by tomorrow morning. Not expecting any fog Saturday through Saturday night. Outlook /Sunday through Wednesday/... Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/Nash NEAR TERM...Nash SHORT TERM...Nash LONG TERM...Loconto AVIATION...Loconto/Nash MARINE...Loconto/Nash
Hazardous weather outlook, Jul 21, 4:08 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 408 PM EDT Fri Jul 21 2023 CTZ004-MAZ004-012-222015- Windham CT-Northern Worcester MA-Southern Worcester MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and central Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>024-026-RIZ001>008-222015- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-003-MAZ002-003-008>011-222015- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Jul 21, 3:51 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
351 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Flash Flood 3 SE Ashfield 42.50N 72.75W
07/21/2023 Franklin MA Law Enforcement
North Poland Rd is flooded and impassable
with logs floating in the road from
floodwaters. Relayed by amateur radio.
&&
ALLocal storm report, Jul 21, 3:54 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
354 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Flash Flood 1 WSW Conway 42.51N 72.70W
07/21/2023 Franklin MA Emergency Mngr
Downtown Conway is flooded up through the
first floor of buildings.
&&
ALLocal storm report, Jul 21, 4:16 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
416 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Flash Flood 1 SSE East Hartford 41.75N 72.61W
07/21/2023 Hartford CT Trained Spotter
Social media photo of Brewer St flooded with
depth up to the wheelbase of sedans. relayed
by amateur radio.
&&
ALSpecial weather statement, Jul 21, 4:18 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
418 PM EDT Fri Jul 21 2023
MAZ004-005-026-212115-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
418 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of north central
Worcester and northwestern Middlesex Counties through 515 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashby, or near Fitchburg, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Leominster, Fitchburg, Dracut, Pepperell, Tyngsborough, Groton,
Lunenburg, Townsend, Shirley, Dunstable and Ashby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Massachusetts.
&&
LAT...LON 4269 7132 4253 7183 4271 7187
TIME...MOT...LOC 2018Z 243DEG 13KT 4268 7179
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jul 21, 4:47 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
447 PM EDT Fri Jul 21 2023
MAZ004-005-026-212145-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
447 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northeastern
Worcester and northwestern Middlesex Counties through 545 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westminster, or near Leominster, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Leominster, Fitchburg, Chelmsford, Westford, Acton, Gardner, Holden,
Pepperell, Tyngsborough, Groton, Lunenburg, Townsend, Littleton,
Lancaster, Rutland, Sterling, Ayer, Westminster, Shirley and Harvard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Massachusetts.
&&
LAT...LON 4270 7143 4254 7133 4239 7191 4256 7202
4271 7168
TIME...MOT...LOC 2047Z 244DEG 17KT 4251 7188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jul 21, 4:48 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
448 PM EDT Fri Jul 21 2023
CTZ003-004-MAZ012-RIZ001-212145-
Tolland CT-Windham CT-Southern Worcester MA-Northwest Providence RI-
448 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central Windham,
central Tolland, south central Worcester and west central Providence
Counties through 545 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, or near Mansfield, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Mansfield, Windham, Willimantic, Killingly, Southbridge, Tolland,
Coventry, Putnam, Thompson, Brooklyn, Woodstock, Willington,
Columbia, Canterbury, Foster, Ashford, Pomfret, Chaplin, Hampton and
Eastford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut...and central Massachusetts.
&&
LAT...LON 4171 7230 4182 7240 4204 7200 4179 7173
TIME...MOT...LOC 2047Z 248DEG 23KT 4176 7229
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BWThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:56 PM EDT | Special Weather Statement | BOX | Franklin | 64 min |
| Jul 21, 1:55 PM EDT | Special Weather Statement | BOX | Hampden | 65 min |
| Jul 21, 2:03 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 3 hr |
| Jul 21, 2:06 PM EDT | Special Weather Statement | BOX | Franklin | 54 min |
| Jul 21, 2:59 PM EDT | Special Weather Statement | BOX | Franklin | 61 min |
| Jul 21, 3:02 PM EDT | Flash Flood Warning | BOX | Franklin, Worcester | 5 hr |
| Jul 21, 3:50 PM EDT | Special Weather Statement | BOX | Worcester | 55 min |
| Jul 21, 4:18 PM EDT | Special Weather Statement | BOX | Middlesex | 57 min |
| Jul 21, 4:24 PM EDT | Tornado Warning | BOX | Worcester | 17 min |
| Jul 21, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 27 min |
| Jul 21, 4:47 PM EDT | Special Weather Statement | BOX | Middlesex | 58 min |
| Jul 21, 4:58 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 43 min |
| Jul 21, 5:01 PM EDT | Special Weather Statement | BOX | Worcester | 59 min |
| Jul 21, 5:07 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 57 min |
| Jul 21, 5:46 PM EDT | Special Weather Statement | BOX | Middlesex | 59 min |
| Jul 21, 6:04 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 2 hr |
| Jul 21, 6:16 PM EDT | Special Weather Statement | BOX | Franklin | 59 min |
| Jul 21, 6:22 PM EDT | Flash Flood Warning | BOX | Essex, Middlesex, Worcester | 3 hr |
| Jul 21, 6:32 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 39 min |
| Jul 21, 7:22 PM EDT | Special Weather Statement | BOX | Middlesex | 53 min |
| Jul 21, 7:54 PM EDT | Areal Flood Warning | BOX | Franklin, Worcester | 111 min |
Nearby
Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.